Gabapentin = No For Me

OK, so I tried Gabapentin for my oscillopsia, I have read studies that suggest it can help some people with oscillopsia or nystagmus. 300mg three times a day. I took my first 300mg capsule Tuesday night (the day before yesterday) and then yesterday I took one at 6am, 1 at noon and 1 at 6pm. I felt pretty tired yesterday but I was mostly sitting and writing so I kind of didn’t think too much of it. Today I got up at 5, took a pill at 6 and started my morning routine. In half an hour I started feeling unusually tired and in 1 hour I was dragging myself around. I felt like when I was a child sitting in the back of the car on our way home from my grandparent’s house late at night; my eyelids were heavy and my head was bobbing as I tried to stay awake but inevitably fell asleep. Only I had just woke up so I was not about to lie in bed all day.

It’s actually nice out today, well to me, there is a little “storm” heading in (this is Southern California so…) so it’s overcast and in the 60’s. Tomorrow is supposed to rain but even if it does not it will also be in the 60’s and overcast. Perfect temperature and no sun, a little break from the SoCal heat that has been starting up, I love it. Anyways, I was doing some light gardening to try to wake myself up but I realized I could hardly walk very well. I felt like I was wasted on alcohol, my legs kept crossing as I lost my balance. My depth perception was a little off but mostly it was my balance. My vision was a little worse too!

So I am done. Forget Gabapentin! It is making everything I am trying to fix worse! It never had this effect on me before! What the heck? Like I said before, it was basically a sugar pill to me and has never worked for anything! So that is weird, maybe Lemtrada has slowly changed my chemistry in such a way that I am now sensitive to this medication? I don’t know, but whatever…

 

Matt Allen G

I was diagnosed with Multiple Sclerosis (MS) in 2010 at the age of 20. It's been a battle ever since and I have always shared my story and struggles online!

14 thoughts on “Gabapentin = No For Me

  • May 6, 2016 at 4:34 pm
    Permalink

    600mg am, 600mg daytime, 2400mg bedtime. Has to get into blood stream and pills half life. Helps me. But my mom became allergic to 100 mg gabapentin and sepsis hit her hard. So use with caution.

    Reply
  • May 8, 2016 at 4:53 am
    Permalink

    Hi Mat,

    Thanks for sharing your post. I haven’t personally taken Gabapentin but my wife has taken it in the past. She complained of the same side effects after taking the medication. She would also have horrible nightmares. Have you experienced any nightmares while taking the Gabapentin? Also, I am taking a course at LLU and we recently covered material concerning oscillopsia as a result of vestibular issues. I am curious to know how Gabapentin acts on the optic nerves/cranial nerves. Do you have any information? I am hoping the best for you and I will keep you in my prayers. Thanks again brother for sharing.

    -Josh

    Reply
    • May 9, 2016 at 4:44 pm
      Permalink

      I don’t think I have had nightmares on it but then again nightmares are pretty typical for me haha. The side effects never were an issue for me in the past though, weird. But as far as how if affects ANYTHING regarding vision, I honestly don’t know, I have never looked into it.

      Reply
  • May 12, 2016 at 8:22 pm
    Permalink

    Hi Matt, a friend forwarded me towards your blog. A very close friend of the family who has known me for 19 years and is my second mother was diagnosed with MS 10+ years ago. She went to Excel Hospital in Mexico for a alternative operation that wasn’t available in Canada at the time. It was to insert a stint into her neck to open up the veins that had collapsed and increase the blood flow. It unfortunately collapsed three times before they decided to take one of the veins from her very own leg and insert into her neck. She was the very first person to ever have done this. The results were amazing and helped with many of her symptoms. Some gone within 24 hrs after her surgery. She does still live with MS however. I also came across this article of another lady who was living with MS and eventually came to be in a wheelchair. She is back to walking and cycling now. She adjusted her diet and she goes through it in the video. I wouldn’t have watched it myself but it was a TEDTALK and I’m addicted to those. I don’t know you’re full story but it might be worth the watch and you can take from it whatever you like or nothing at all. I wish you all the very best and I have you bookmarked now so will be visiting your blog more often. Take care.

    http://www.healthy-holistic-living.com/multiple-sclerosis-diagnosis.html?t=JERF

    Reply
    • May 18, 2016 at 4:27 pm
      Permalink

      Yes, that is called CCSVI, I know ALL about that. I am glad she had symptom relief but it seems to not last. I am not a buyer but we are all different, thanks!

      Reply
  • May 13, 2016 at 10:08 pm
    Permalink

    Hi Matt! I’ve been learning about the vestibular system, the different types of dizziness and how they can really affect a personl. We learn a lot about the physiological causes of dizziness but we never truly learn what a person is feeling while they are experiencing their symptoms. But reading about what you’re going through in your previous post about oscillopsia gives me another perspective and a better understanding. It’s unfortunate that gabapentin isn’t helping your symptoms at all, but I hope you find another medication or solution that will help relieve the symptoms so you can get back to driving and doing your activities!

    – Mariel

    Reply
    • May 18, 2016 at 4:22 pm
      Permalink

      Hi, the thing is, I don’t think its vestibular anymore. I had hoped but my neurologist never did. It’s purely neurological. I don’t think ANY medication is going to help, I just have to let my body slowly heal itself.

      Reply
  • May 14, 2016 at 1:17 am
    Permalink

    Hello Matt,

    My name is Alyssa and I am and OTS at Loma Linda University. I have read a couple of your blogs and I just wanted to thank your for sharing your honest experiences with MS. I’m hoping things are getting a bit easier for you. Vision and dizziness seems to be affecting you a lot more lately along with fatigue. I was wondering if you have made some changes around your house or are more aware to prevent falls such as keeping walkways clear to avoid tripping when walking or are you mostly in a wheelchair to feel more safe? In regards to your fatigue, have you been using any energy conservation methods by breaking down activities or tasks that you want to get done throughout the day or week? Are there even instances where fatigue (along with all the other symptoms) has taken such a toll which causes you to not do anything at all all day? I hope that you are still participating in all the activities that you love to do and I am praying for the best for you! Thanks for your awesome posts!

    Best,
    Alyssa

    Reply
    • May 18, 2016 at 4:20 pm
      Permalink

      I actually walk on my own, some days I use a can but so long as my legs walk I will not touch a wheelchair again haha. If there is one thing I learned at Loma Linda it’s how important energy conservation is. I do break certain tasks up because of this. And yes, some days I am just so out of it that I do nothing but rest, I hate those days but it’s necessary to not push yourself over the edge…

      Reply
  • May 17, 2016 at 3:09 am
    Permalink

    Hi Matt,

    I can’t imagine what that is like to be trying out medications that have not been proven as effective for you. As others have said, I am curious to know if the oscillopsia is a sign of a vestibular issue or cranial nerve issue? We had just learned about vestibular rehabilitation maneuvers and techniques that can improve oscillopsia, and many of the “exercises” can be done at home.
    Also, I too, am interested in what medications or rehab works and what doesn’t for you, I will be reading through your past posts! Thank you for sharing and being honest. Praying for the best!

    Reply
    • May 18, 2016 at 4:09 pm
      Permalink

      If I am right, it’s actually in the brainstem/cerebellum. I saw a physical therapist at LLU who specialises in vestibular dysfunction and nothing seemed to indicate anything but the brain :/

      Reply
  • May 17, 2016 at 6:27 am
    Permalink

    Greeting Matt
    I’ve been reading up on your blog and I want to thank you for giving me an insightful look into the life of an individual with multiple sclerosis. Many medications may not work for certain individuals or the side effects may outweigh the benefits of the medication; I glad that you stopped the medication to further explore the other options your medical doctor may give you. I recently just learned about various eye problems individuals with CNS may have and it must be tough to experience this type of symptoms. I hope you find a medication that works best for you in decreasing the symptoms of MS.

    I wish the best of luck to you

    Braddon Benson

    Reply

Leave a Reply